DEAR DR. FOX: I have a 10-year-old Yorkie who scratches and acts like she’s being bit, but no fleas are on her that I can see. She chews her feet constantly, too.
In a recent column, you said this could be allergies. How do I know what she’s allergic to? The vet put her on Apoquel, but it doesn’t seem to help a lot. The vet did no tests, just put her on the medicine. It’s not helping; maybe takes the edge off a bit.
She also gets crusty little sores on her back (they gave me Douxo shampoo for that). This is all new within the last three years. Help! -- B.O., Sand Springs, Oklahoma
DEAR B.O.: I am afraid your little dog is probably a victim of substandard veterinary services, though she’s not alone: Many veterinarians here and in Europe are prescribing Apoquel and Cytopoint for dogs with symptoms like yours.
Regrettably, these two drugs that suppress the immune system -- sometimes catastrophically -- are the new steroid quick-fix that many veterinarians, including dermatology specialists, prescribe widely.
A quick online search reveals the potential danger. One piece of evidence is a letter from the U.S. Food and Drug Administration to the manufacturer, Zoetis, essentially confronting the inadequate labeling of this immune system-suppressing drug and its potentially harmful, even fatal, consequences. (See the letter at fda.gov/media/113909/download.)
I have also received several letters from other readers whose dogs have developed adverse reactions to this drug. The crusty sores that developed on your dog’s back are probably due to this medicine.
I am disgusted that the veterinarian attending to your dog did not address diet and possible food intolerances or allergies, or potential allergens in the dog’s environment. I highly recommend you take your dog off this medication and try my home-prepared dog food diet, posted on my website, with half the grain content for small dogs like yours. And go to ahvma.org to find your nearest holistic veterinary practitioner.
Dietary supplements are very helpful for dogs with so-called atopic dermatitis (the dermatological problem your dog has been diagnosed with and improperly treated for), notably good-quality fish oil (not krill) and vitamin D3.
DEAR DR. FOX: Our PTSD service dog was exposed to a barrage of extremely loud fireworks right outside our back door on Christmas night while we were out. Video shows that he was terrified -- running through the house, trying to escape. He has not recovered. We have taken him to quiet places in the woods, and given him lots of quiet, gentle attention and assurance. Even when we walk in the daytime, he is hyper -- not having fun, but running from one spot to another in a frantic movement. What else can we do? -- N.L., Lake Worth Beach, Florida
DEAR N.L.: As you said, your service dog has a case of PTSD. I prefer to call this PTSS: post-traumatic stress syndrome. Consult with your veterinarian and get a prescription of Prozac or similar medication to help. Also, a bandanna around the neck with two or three drops of essential oil of lavender four times a day can have a calming effect. Give him 3 to 6 milligrams of melatonin at bedtime.
Loud fireworks need to be prohibited since they also harm people with some forms of PTSD, and trigger fright/panic reactions in animals wild and domestic, often with injurious and even fatal consequences. Not to mention the risks to children being burned and losing eyes and fingers, and the sparking of community and forest fires. Large firework displays may seem acceptable on occasion if all safety precautions are in place, but many animals will still be terrified. And why make air pollution worse? Time for people to grow up!
(Send all mail to firstname.lastname@example.org or to Dr. Michael Fox in care of Andrews McMeel Syndication, 1130 Walnut St., Kansas City, MO 64106. The volume of mail received prohibits personal replies, but questions and comments of general interest will be discussed in future columns.
Visit Dr. Fox’s website at DrFoxOneHealth.com.)